Florida, 2010

Lightning Strike in Florida, August 25, 2010

August 25, 2010 · NWS TAE · 1 event in 1 county or zone

Afternoon thunderstorms developed with a lightning strike hitting Leon County High School in Tallahassee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms developed with a lightning strike hitting Leon County High School in Tallahassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 25, 2:19 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 25, 2:19 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EDT WED AUG 25 2010

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...SURFACE TROUGH
CURRENTLY BISECTS THE FORECAST AREA FROM NEAR PANAMA CITY TO
BAINBRIDGE TO ALBANY. DEWPOINTS ARE IN THE MID 60S BEHIND THE
TROUGH WITH MID 70S TO THE EAST. A FEW STORMS ARE FIRING ALONG
THIS BOUNDARY THIS AFTERNOON AND THIS SHOULD SERVE AS THE FOCUS
FOR SCATTERED ACTIVITY THROUGH EARLY EVENING.

THROUGH FRIDAY...UPPER PATTERN WILL CONTINUE TO FEATURE A LARGE
SCALE TROUGH OVER THE EASTERN THIRD OF THE COUNTRY. THIS WILL KEEP
THE SFC TROUGH IN PLACE THROUGH THE PERIOD. THE HIGHEST POPS WILL
BE ALONG AND SOUTH OF THE BOUNDARY WITH LOW CHANCES TO THE NORTH.
CANNOT RULE OUT THE POSSIBILITY OF HEAVY RAIN ALONG THE BIG BEND
COAST THURSDAY MORNING...SIMILAR TO THIS MORNING.

MAX TEMPERATURES WILL REMAIN IN THE LOWER TO MID 90S...WITH
HIGHEST TEMPS NORTH OF THE BOUNDARY WHERE POPS WILL BE LOWER.
UNDERCUT MAV MOS BY SEVERAL DEGREES AS IT SEEMED TOO WARM WITH
UPPER 90S AND 100 DEGREE MAXES.

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...THE EXTENDED
PERIOD BEGINS WITH TROFS ALONG BOTH THE EASTERN AND WESTERN U.S.
COASTLINES. ACROSS THE NATIONS MID SECTIONS...DEEP LAYER RIDGING
HAS A FIRM GRASP. AT THE SURFACE...THE PESKY QUASI STATIONARY
FRONT THAT WILL HAVE BEEN HUNG UP ACROSS THE REGION FOR SEVERAL
DAYS WILL PUSH SOUTH AS HIGH PRESSURE BUILDS ACROSS THE EASTERN
THIRD OF THE U.S. THROUGH THE WEEKEND...UPPER LEVEL RIDGE IS
FORECAST TO MOVE EASTWARD ACROSS THE EASTERN HALF OF THE NATION IN
RESPONSE TO A DEEPENING TROF ALONG THE WESTERN U.S. HIGH PRESSURE
AT THE SURFACE WILL GRADUALLY SLIDE NORTHEAST PLACING THE LOCAL
AREA UNDER AN EASTERLY FLOW REGIME. BY THE BEGINNING OF NEXT
WEEK...UPPER RIDGE FLATTENS A BIT AND SPREADS WESTWARD AS THE TROF
FROM THE WESTERN U.S. ROTATES UP AND OVER THE RIDGE. THE SURFACE
RIDGE IS FORECAST TO HOLD ITS PLACE THROUGH THE FIRST PART OF THE
WEEK...POSITIONED ACROSS THE EASTERN U.S. THIS KEEPS THE LOCAL
REGION UNDER EASTERLY FLOW.

WHAT THIS MEANS FOR US IS A WARMING TREND THROUGH THE EXTENDED
PERIOD AS THE UPPER RIDGE BUILDS EAST. HIGHS WILL CLIMB TO NEAR
CLIMO OR SLIGHTLY HIGHER EACH AFTERNOON. THE AFTERNOONS EACH WILL
HOLD A THREAT FOR SUMMER TIME SEA BREEZE ACTIVITY. WILL KEEP POPS
NEAR OR SLIGHTLY BELOW CLIMATOLOGY FOR THE EXTENDED PERIOD.

&&

.AVIATION...LOG STRATUS TOOK QUITE A WHILE TO BURN OFF ACROSS
SOUTHERN GEORGIA THIS MORNING...BUT WE HAVE FINALLY BROKEN OUT AND
ANTICIPATE GENERAL VFR CONDITIONS FOR THE REMAINDER OF THE
AFTERNOON AND EVENING FOR ALL TERMINALS. HOWEVER...AN ISOLATED
STORM IS STILL POSSIBLE FROM KTLH TO KVLD THROUGH 00Z. THE OVERALL
PATTERN DOES NOT CHANGE MUCH AND WOULD ANTICIPATE ANOTHER ROUND OF
STRATUS/FOG FOR PORTIONS OF SOUTHERN GA/NORTHEAST FLORIDA AFTER
MIDNIGHT INTO THURSDAY MORNING. KVLD WILL LIKELY SEE THE WORST
RESTRICTIONS WITH A PERIOD OF LIFR A GOOD POSSIBILITY AFTER 09Z
AND HOLDING THROUGH THE FIRST FEW DAYLIGHT HOURS. GUIDANCE HAS
BACKED OFF ON THE LOW CIG PROBS FOR KABY. HAVE GONE WITH MVFR VIS
FOR THE TIME BEING...HOWEVER AN IFR CIG RESTRICTION MAY NEED TO BE
ADDED FOR THURSDAY MORNING WITH FUTURE TAF PACKAGES.

&&

.MARINE...SURFACE TROUGH WILL LINGER RIGHT ALONG THE NORTHERN GULF
COAST THROUGH FRIDAY WITH SOUTHWEST FLOW CONTINUING OVER THE
COASTAL WATERS. FLOW IS EXPECTED TO CONTINUE WEAKENING THROUGH
FRIDAY WITH SEAS DIMINISHING AS WELL. FLOW SHIFTS TO THE NORTHEAST
BY SATURDAY AS HIGH PRESSURE BUILDS INTO THE MID-ATLANTIC. THIS
WILL RESULT IN AN INCREASE IN WINDS AND SEAS THROUGH EARLY NEXT
WEEK...WITH EXERCISE CAUTION CONDITIONS POSSIBLE.

&&

.FIRE WEATHER...STALLED FRONTAL BOUNDARY WILL REMAIN ACROSS THE
FORECAST AREA THROUGH FRIDAY...SEPARATING VERY HUMID AIR AND
SCATTERED TO NUMEROUS OVER THE EASTERN BIG BEND...FROM SLIGHTLY
DRIER AIR AND LESS ACTIVE SHOWERS OVER THE NORTHERN AND WESTERN
ZONES. ALTHOUGH AFTERNOON RELATIVE HUMIDITY VALUES WILL BE LOWER
BEHIND THE BOUNDARY... CRITICAL LEVELS ARE STILL NOT ANTICIPATED
THROUGH AT LEAST SATURDAY. LATER INTO THE UPCOMING WEEKEND...AND
ESPECIALLY EARLY NEXT WEEK...A PATTERN CHANGE IS FORECAST TO BRING
EVEN DRIER AIR TO THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   75  92  73  91  72 /  20  40  20  40  20
PANAMA CITY   78  89  76  89  74 /  20  30  20  40  20
DOTHAN        72  94  73  93  72 /  10  20  20  30  20
ALBANY        73  95  74  93  72 /  10  20  20  30  10
VALDOSTA      74  92  73  92  72 /  20  40  20  40  20
CROSS CITY    74  88  72  90  72 /  30  60  40  50  30
APALACHICOLA  78  87  76  86  76 /  20  40  20  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

CAMP/MROCZKA
Hazardous weather outlook, Aug 25, 4:38 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
538 AM EDT WED AUG 25 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-261000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
538 AM EDT WED AUG 25 2010 /438 AM CDT WED AUG 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
THE PRESENCE OF A STALLED FRONTAL BOUNDARY ACROSS THE REGION WILL
LEAD TO ANOTHER DAY OF SCATTERED SHOWERS AND
THUNDERSTORMS...PARTICULARLY ACROSS THE FLORIDA BIG BEND AND SOUTH
CENTRAL GEORGIA. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL AS MANY OF THESE STORMS WILL BE SLOW MOVING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE REGION
THROUGH SATURDAY YIELDING GOOD COVERAGE OF SHOWERS AND STORMS EACH
DAY. THIS BOUNDARY IS EXPECTED TO MOVE SOUTHWEST OF THE REGION BY
SUNDAY...RESULTING IN A DOWNWARD TREND IN RAIN CHANCES INTO NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

38-GODSEY

The radar

The Tallahassee radar (KTLH), 8 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Leon

When
August 25, 5:12 PM EST
Where
Leon County, 0.87 mi WSW of Tallahassee Memorial Hospital
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
30.446, -84.274

A lightning strike caused a fire on the roof of Leon High School. Approximately 300 people were inside attending a banquet, but nobody was injured. Damages are estimated at approximately $15,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258490.